← All SNLE Flashcard Decks

Pharmacology Flashcards

6 cards from real SNLE practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.

Read the first 6 Pharmacology flashcards as text
  1. What is the meaning of 'therapeutic index'?

    Answer: The ratio between the toxic dose and the therapeutic dose of a drug

    The therapeutic index (TI) = TD50/ED50 (toxic dose in 50% / effective dose in 50%). A narrow TI means the difference between effective and toxic doses is small, requiring careful monitoring (e.g., lithium, digoxin, warfarin, aminoglycosides).

  2. Which phase of pharmacokinetics describes the breakdown of a drug into metabolites?

    Answer: Metabolism (biotransformation)

    Metabolism (biotransformation) involves enzymatic conversion of drugs into metabolites, primarily in the liver via cytochrome P450 enzymes. Metabolites may be active or inactive. Drug-drug interactions often occur at this phase. Absorption: drug enters bloodstream; distribution: drug spreads to tissues; excretion: drug leaves the body.

  3. A patient is taking digoxin. Which electrolyte imbalance increases the risk of digoxin toxicity?

    Answer: Hypokalemia (low potassium)

    Hypokalemia increases digoxin toxicity by increasing the drug's binding to the Na+/K+-ATPase pump (same site as potassium). Low potassium and digoxin compete for the same receptor — with less potassium, digoxin binds more and exerts a more potent (toxic) effect.

  4. What is the antidote for acetaminophen (paracetamol) overdose?

    Answer: N-acetylcysteine (NAC)

    N-acetylcysteine (NAC) is the specific antidote for acetaminophen toxicity. Acetaminophen overdose depletes glutathione, allowing the toxic metabolite NAPQI to cause hepatic necrosis. NAC replenishes glutathione and detoxifies NAPQI. It must be given within 8–10 hours for maximum efficacy.

  5. A patient is prescribed metformin for type 2 diabetes. What is the most serious adverse effect to monitor for?

    Answer: Lactic acidosis, particularly in renal impairment

    Metformin-associated lactic acidosis (MALA) is rare but life-threatening, occurring when metformin accumulates due to renal impairment (reduced excretion). Metformin is contraindicated in significant renal failure (eGFR <30 mL/min). Hypoglycemia is rare with metformin alone.

  6. Which drug class can cause hyperkalemia?

    Answer: ACE inhibitors and potassium-sparing diuretics

    ACE inhibitors reduce aldosterone production, decreasing potassium excretion. Potassium-sparing diuretics (spironolactone, triamterene, amiloride) directly prevent potassium secretion in the distal nephron. Combining these two classes significantly increases hyperkalemia risk.

How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy

Sources & references

Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy

  1. proscheduler.prometric.com — Score release · verified Oct 2026
  2. scfhs.org.sa — Retake policy, test delivery, eligibility, exam format, passing score, registration · verified Oct 2026